European Journal of Clinical Pharmacology

, Volume 59, Issue 10, pp 779–780 | Cite as

A case of rhabdomyolysis with fatal outcome after a treatment with levofloxacin

  • Fabrice Petitjeans
  • Julien Nadaud
  • Jean Paul Perez
  • Bruno Debien
  • Frederic Olive
  • Thierry Villevieille
  • Bruno Pats
Short Communication

Abstract

Fluoroquinolones are known to cause rhabdomyolysis. Levofloxacin is a recent fluoroquinolone and its muscular toxicity is not well documented. We describe the case of a 77-year-old female patient, who presented with an acute rhabdomyolysis after treatment with levofloxacin. She had a background of serious cardio-pulmonary disease. She received an oral ambulatory treatment with levofloxacin for pulmonary infection. After 6 days, she presented with severe rhabdomyolysis, resulting in complete anuria with hyperkalaemia, complicated with acute liver cytolysis and respiratory failure. The treatment was a daily repeated haemodialysis. She presented with a fatal myocardial infarction 13 days after admission. The medical history inclines us to strongly suspect levofloxacin as the cause of this severe adverse drug reaction. We also reviewed 27 other suspect cases reported in the database provided by the World Health Organization Collaborating Centre for Drug Monitoring (Uppsala, Sweden). We conclude that rhabdomyolysis can be a rare, severe adverse effect of levofloxacin, as well as the other fluoroquinolones.

Keywords

Levofloxacin Rhabdomyolysis Kidney failure 

Notes

Acknowledgements

We would like to thank for his great help Ralph Edwards, Professor and Director, WHO Collaborating Center for International Drug Monitoring (Uppsala, Sweden).

References

  1. 1.
    Baril L, Maisonobe T, Jasson-Molinier M, Haroche J, Bricaire F, Caumes E (1999) Acute rhabdomyolysis during treatment with ofloxacin—a case report. Clin Infect Dis 29:1598–1599CrossRefPubMedGoogle Scholar
  2. 2.
    Guis S, Jouglard J, Kozak-Ribbens G, et al (2001) Malignant hyperthermia susceptibility revealed by myalgia and rhabdomyolysis during fluoroquinolone treatment. J Rheumatol 28:1405–1406PubMedGoogle Scholar
  3. 3.
    Blain H, Klein M, Weryha G, Trechot P, Hanesse B, Leclere J (1996) Rhabdomyolysis and unexplained malaise. Role of combination of ciprofibrate and norfloxacin. Rev Med Interne 17:859–860PubMedGoogle Scholar
  4. 4.
    Kashida Y, Kato M (1997) Toxic effects of quinolone antibacterial agents on the musculoskeletal system in juvenile rats. Toxicol Pathol 25:635–643PubMedGoogle Scholar
  5. 5.
    Nakamae H, Hino M, Yamane T et al (2000) A case of rhabdomyolysis due to levofloxacin. Clin Drug Invest 20:203–205Google Scholar
  6. 6.
    Brucato A, Bonati M, Gaspari F, et al (1993) Tetany and rhabdomyolysis due to surreptitious furosemide—importance of magnesium supplementation J Toxicol Clin Toxicol 31:341–344Google Scholar
  7. 7.
    Shintani S, Shiigai T, Tsukagoshi H (1991) Marked hypokalemic rhabdomyolysis with myoglobinuria due to diuretic treatment. Eur Neurol 31:396–398PubMedGoogle Scholar
  8. 8.
    Maresca MC, Calconi G, Amici GP, Teodori T, Da Porto A (1988) Hypopotassemia and rhabdomyolysis. Description of 3 cases of different etiologies. Minerva Med 79:55–60PubMedGoogle Scholar
  9. 9.
    Sato T, Takahashi K, Okuma Y, et al (2000) A senile case of acute necrotizing myopathy presenting prolonged severe muscle paralysis due to high dose glucocorticoid and muscle relaxant. Nippon Ronen Igakkai Zasshi 37:250–254PubMedGoogle Scholar
  10. 10.
    Portel L, Hilbert G, Gruson D, Favier JC, Gbikpi-Benissan G, Cardinaud JP (1999) Malignant hyperthermia and neuroleptic malignant syndrome in a patient during treatment for acute asthma. Acta Anaesthesiol Scand 43:107–110CrossRefPubMedGoogle Scholar
  11. 11.
    Mallaret M, Mezin P, Chartier A (1993) Rhabdomyolysis in hypothyroidism. Favourable role of amiodarone. Presse Med 22:272CrossRefGoogle Scholar
  12. 12.
    Gepner P, Botto H, Piette AM, Graveleau P, Chapman A (1990) Hypothyroid myopathy: apropos of a case with a great increase of creatine phosphokinase, myoglobinemia and transient kidney failure. Rev Med Interne 11:165–167PubMedGoogle Scholar

Copyright information

© Springer-Verlag 2003

Authors and Affiliations

  • Fabrice Petitjeans
    • 1
  • Julien Nadaud
    • 1
  • Jean Paul Perez
    • 1
  • Bruno Debien
    • 1
  • Frederic Olive
    • 1
  • Thierry Villevieille
    • 1
  • Bruno Pats
    • 1
  1. 1.Percy Military HospitalClamartFrance

Personalised recommendations